Vitamin D Headache

by Kerri Knox, RN
(Your Easy Immune Health Host)

Do you get a Vitamin D Headache when you are taking vitamin d? First of all, you can relax. You are NOT overdosing on vitamin d. It takes a VERY large dose of vitamin d in order to overdose and you are not going to reach that large dose with a few doses of vitamin d- even if it's prescription 'megadoses'. Headache after taking vitamin d is a VERY common problem with a VERY VERY easy solution. You absolutely do not have to suffer with headaches from taking vitamin d.

First of all, this headache is caused, in the VAST majority of people, because they have an underlying magnesium deficiency that is exacerbated by taking the vitamin d. Vitamin D does require magnesium in order to work and you can read more details about this by clicking on the link to the Magnesium and Vitamin D page.

Headaches, in most cases and whether or not you are taking vitamin d, is one of the most common Signs of Magnesium Deficiency that there is. If you DO have a Vitamin D Headache, then it's nearly 100% certain that you have an underlying magnesium deficiency and therefore the solution to this is to take magnesium.

If you are getting headaches from vitamin d, then please read the above page on magnesium and vitamin d and also go to the Magnesium Dosage page to find out how much and of which kind of magnesium would be of most benefit to you.

If you still have questions, you can read the questions and answers below from people with this same issue of headaches after taking vitamin d and see what solutions have been offered to them.

Click here to read or post comments

Return to Question About Vitamin D Side Effects?.

Horrible Headache and Fatigue After Taking Vitamin D

by Laura

I am absolutely desperate for answers, about 1 year ago, it was discovered I have a low vitamin d 25 hydroxy level of 15, despite the fact that my daily multivitamin contained 800 i.u. of vitamin D3. My doctor prescribed me a dosage of 50,000 i.u. to take once a week.

I took one dose and felt like I had been hit by a bus. I woke up sore all over. I called my doctor, she said not to take anymore, and to just take 2,000 i.u. daily instead. I did so, and my symptoms got worse and worse. I began to have tingling sensations in my head, headache, horrible head fog, memory and concentration problems, and horrible fatigue, and heart palpitations.

Fearing I had become toxic, I went to an urgent care. My calcium levels were normal (9.5), my PTH was normal, and my vitamin d 25 hydroxy was at that time was 41, just a few days after receiving the result of 15, and taking the high vit d dose. They had no answers for me, and sent me on my way. I stopped taking all vit d, and these symptoms went away after about 3 weeks.

However, from that time on, I can not tolerate any vit d. I can not even take a multi-vitamin with 400 i.u in it. I can't even drink a glass of milk, or eat anything that contains high amounts of vitamin d without the horrible symptoms coming back. I just received my newest vitamin d hydroxy 25 tests, and I am now lower, at a 14.

I can do nothing about it though. They did test my Vitamin d 125 level, and told me it was in the normal range. They did the 125 test because she wondered if my kidney was having trouble converting the vitamin d. As I found out recently that my left kidney was somehow damaged, and now totally non-functioning. However, after several tests and scan, it appears my right kidney is healthy.

I am at a loss of what to do, and most doctors just generally aren't concerned with vitamin anything. The ones that are concerned, are comfortable just saying I don't know, and not pushing the issue. I have begun to have lower back pain, and muscle twitching. I am worried about bone and muscle loss. My number keeps dropping, and I don't know how to change that.

The odd thing is, I can tolerate the sun without any complications. I try to get as much sun as I can, but it's hard to do when I work during the day, and have 3 small kids. I can't afford an expensive vitamin d bed.

After reading your site, I saw you mentioned magnesium deficiency as a reason for side effects. However, I have been taking magnesium for several months prior to this, because my doctor suggested it for my somewhat high blood pressure. I am a little concerned about raising my dosage, due to the fact that I have a single kidney, and I know kidney issues can cause complications when taking magnesium.

My nephrologist brushes it off, and thinks I don't need to take vitamin d or magnesium. I'm hoping to find some answers for my symptoms, and find a way to supplement vitamin d, and get my levels up.


Click here to read or post comments

Return to Question About Vitamin D Side Effects?.

Headaches From Taking Vitamin D

by Lee
(barboursville, va)

I wrote to you last week and I feel as though I am getting great answers from you and others are as well. I will restate my situation so you do not have to look it up. I had a Vitamin D Level of 5 ng/ml in Nov.

Since that I have been on 50,000 IU's of vitamin weekly. About 2 weeks into that I started 2,000 units of D3 daily since I felt as though I was going down hill fast. I was rechecked at 12 weeks and have a count now of 18 ng/ml.

After asking you what to do, I called my doctor and spoke with him about the kind and amount I was taking. I pulled up dozens of articles on this as well to tell him about. He told me it would be safe to take 4,000 IU's of vitamin d daily and drop the 50,000 weekly.

I decided to take 5,000 daily and a multi vitamin with 800 in it. This has been about a week now.
I was wondering if you felt my new symptoms of headache, tension in the neck and back, may be related. I am very frustrated since I can not get in with another doctor for a few months. I have 4 kids to care for and really do not want to get to the point I was in November with insomnia, depression, weight loss, along with all the fatigue and soreness.

I feel like there is a simple answer to all of this, yet feel so lousy.

Thanks for the help.

Click here to read or post comments

Return to Question About Vitamin D Side Effects?.

Headaches and Fatigue for Days After Taking Vitamin D

by Anon

My Vitamin D levels were tested. Very low -- I forget (Dr. mentioned "cadaver." Started the weekly therapy of 50000. Took it on a Saturday. Whoo hoo! Then, head ache, fatigue for the next six days until it was time to take another...

Of course, no one had heard of that reaction.
I ordered dry D in several different strengths to see how much I could take and still operate a motor vehicle. Took with calcium and magnesium. Discovered my max dose at a time was 1200 IU! I have a BMI of around 19 -- so no fat to store the stuff. My rheumatologist prescribed for Fibromyalgia. I actually get almost immediate relief from 1200 IU's.

The needle burning pain goes away, but even at that low dose, I feel a little buzzed. Just want to chat, really relaxes me. I am trying to take the 1200 twice daily. I take no medications, other than singulair for allergies. I am allergic to NSAIDS. I eat a very healthy diet -- lots of salmon, fresh greens, I make my own salad dressing from fresh lemons, raw garlic and olive or grapeseed oil.

As I am so fair skinned, sun is a major no-no for me. Have you heard of anyone having such a reaction?

I do very little dairy. Don't like it. Not even ice cream. I do have to be vigilant about taking the stuff or my pain gets out of control. Oh, also in praise of the "D," I noticed my allergic/respiratory issues improved. I didn't correlate it at the time, but that was when I quit even carrying an inhaler.

Thank you!

Click here to read or post comments

Return to Question About Vitamin D Side Effects?.


by deb
(Arkansas, USA)

Whenever I take vitamin D3, even if I only take a super small dose such as 400 IU once a week, I get a headache. I have been told this is most likely an allergic reaction to lanolin, which makes sense because I have had a skin rash develop from using moisturizers made with lanolin. So, is D2 derived from another source?

Also, would like to hear your comments on the new study on vitamin d that said:

"Challenging the view that vitamin D3 is more potent than D2, researchers from Boston University have reported that both forms are equally effective at maintaining 25-hydroxyvitamin D status. "

Click here to read or post comments

Return to Question About Vitamin D Side Effects?.


Search this Site
Custom Search


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter